Kansas, 2011

Hail in Kansas, May 11, 2011

May 11, 2011 · NWS DDC · 4 events in 3 counties and zones

An advancing dry line and upper level disturbance produced early morning thunderstorms that a few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An advancing dry line and upper level disturbance produced early morning thunderstorms that a few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 2:58 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, May 11, 2:58 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 AM CDT WED MAY 11 2011

.DISCUSSION...

DAYS 1-2...

THERE ARE TWO MAIN CONCERNS FOR TODAY'S FORECAST. THE FIRST IS THE
FIRE WEATHER DANGER IN OUR SOUTHWESTERN CORNER OF THE CWA. THE
SECOND CONCERN IS THE TIMING AND PLACEMENT OF POTENTIAL SEVERE
WEATHER.

THE SURFACE DRY LINE RETREATED WEST INTO COLORADO OVERNIGHT. WITH
THE 850MB FLOW SOUTH AND SURELY TO TURN SOUTHWEST AS THE LOW
PRESSURE OVER COLORADO ADVANCES EAST EARLY TODAY, OUR WESTERN COUNTIES
WILL DRY OUT ONCE AGAIN BY NOON. SURFACE WINDS WERE ALREADY BREEZY
AT 08Z AND SHOULD INCREASE TO WINDY AT 20G35KTS BY 17Z OR SO. THUS,
THE FIRE WEATHER WATCH WAS UPGRADED TO A RED FLAG WARNING FOR OUR
9 SOUTHWESTERN-MOST COUNTIES, FROM NOON TO 7 PM CDT. IT WON'T BE
AS WARM AS THE PAST 2 DAYS, BUT STRONG WINDS AND LOW RH'S SHOULD
EASILY BE MET BY AFTERNOON.

AS THAT ABOVE MENTIONED LOW PRESSURE CENTER ADVANCES EAST INTO
OUR CWA, WARM, BUOYANT AIR WILL BE TRANSPORTED INTO OUR EASTERN
CWA. THE CAPE VALUES WILL RISE AHEAD OF THE ADVANCING DRY LINE,
BRINGING ABOUT 2400-2700 J/KG OF CAPE TO OUR EASTERN CWA Y 18Z,
AND SHIFTING THE 2100 J/KG AREA OF CAPE JUST EAST OF OUR CWA BY
00Z. SO IF WE GET SEVERE, IT MAY BE A SHORT LIVED EVENT. THIS WILL
ALL DEPEND ON THE SPEED OF THE LOWER LAYER LOW PRESSURE AREA AND
THE RESULTANT MOVEMENT/SPEED OF THE SURFACE DRY LINE. DID PLACE
SEVERE WORDING BACK INTO OUR EAST ZONES, 1 OR 2 COUNTIES WIDE,
WITH LARGE HAIL WORDING ALSO ADDED. THESE STORMS SHOULD MOVE
QUICKLY NORTH AND THE POSSIBILITY OF TRAINING CELLS EXISTS. THERE
IS A SLIM CHANCE FOR TORNADOES, ESPECIALLY NORTH OF I-70, AND PLAN
TO HANDLE THAT IN THE HWO PRODUCT. OF NOTEWORTHINESS, THE 06Z NAM
HAS SHIFTED THE HIGHER CAPE SOUTH AND REDUCED OUR EAST ZONES TO
1800 J/KG. STILL THINK THE DRY LINE WILL BE A BIGGER PLAYER, AND
AS A COLD FRONT ADVANCES SOUTHEAST THIS AFTERNOON, THE
FRONT/DRYLINE INTERSECTION WILL BE THE AREA OF GREATEST SHEAR,
APPROXIMATELY IN THE WAKEENEY AND HAYS AREAS.

THE FRONT WILL STALL IN OUR NORTHERN CWA TONIGHT, AND PRECIP
CHANCES WILL CONTINUE ACROSS THE NORTHERN 1/3RD TO 1/4TH OF THE
CWA THROUGH THURSDAY NIGHT. THE COLD AIR WILL SETTLE SOUTH OVER
WESTERN KANSAS, REDUCING MAX TEMPS. THIS PRECIP WILL LIKELY BE
LIGHTER SHOWER ACTIVITY, SO TRANSITIONED THE PRECIP TYPE TO
SHOWERS WITH ISOLATED THUNDERSTORMS THURSDAY MORNING AND THEN TO A
CHANCE OF SHOWERS THURSDAY NIGHT.

TEMPERATURES STAYED NEARLY THE SAME, WITH HIGHS FROM THE MID 70S
IN OUR NORTHWEST AND WEST BEHIND THE FRONT, TO THE WARMER UPPER 80S
IN OUR SOUTHEAST AHEAD OF THE DRY LINE. LOWS TONIGHT WILL BE KIND
OF CHILLY IN OUR WEST, DROPPING INTO THE MID 40S, BUT REMAIN IN
THE MID 50S ACROSS OUR EAST, WITH HIGHER DEW POINT LINGERING.
THURSDAY SHOULD BE COOLER SINCE THE FRONT WILL HAVE PASSED, WITH
MAX TEMPS NEAR 60F IN OUR EXTREME NORTHWEST AND TOPPING OUT IN THE
UPPER 70S ACROSS THE SOUTHEASTERN CWA. DID NOT CHANGE THE COOL
THURSDAY NIGHT MINS, VARYING FROM THE LOWER 40S IN THE NORTHWEST
TO THE UPPER 40S IN OUR SOUTHEAST. THESE TEMPERATURES ARE IN LINE
WITH SURROUNDING WFO GRIDS, AND SLIGHTLY LOWER THAN MET AND MAV
GUIDANCE.

DAYS 3-7...

A DRY AND COOL PATTERN WILL PERSIST ACROSS THE CENTRAL PLAINS FROM
FRIDAY THROUGH EARLY NEXT WEEK. THE UPPER-LEVEL LOW MENTIONED IN THE
DAYS 1-2 DISCUSSION WILL SLOWLY PROGRESS EASTWARD THROUGH SATURDAY.
IN THE WAKE OF THIS SYSTEM, SURFACE HIGH PRESSURE WILL BUILD INTO
THE PLAINS. BY SATURDAY, ANOTHER SHORTWAVE TROUGH IS PROGGED TO MOVE
SOUTHWARD INTO NEBRASKA. THIS SYSTEM WILL SLOWLY MOVE SOUTHEAST
INTO MISSOURI BY SUNDAY NIGHT AND MONDAY. THIS UPPER-LEVEL PATTERN IS
FAVORABLE FOR KEEPING COOL AIR LOCKED INTO WESTERN KANSAS. HIGHS
WERE LOWERED A FEW DEGREES FOR SATURDAY INTO MONDAY. GIVEN THE EXPECTED
LIGHT WINDS AND MOSTLY CLEAR SKIES INTO MONDAY, LOW TEMPERATURES
WERE LOWERED AS WELL FOR EACH NIGHT. IN FACT, GIVEN THE IDEAL
RADIATIONAL COOLING, LOWS COULD FALL INTO THE MID TO UPPER 30S
BY SUNDAY AND MONDAY. RECORD LOWS FOR THIS TIME PERIOD ARE IN THE
LOWER TO MID 30S.

THE NEXT UPPER-LEVEL STORM SYSTEM WILL DEVELOP ACROSS THE WESTERN
UNITED STATES BY MAY 19TH. THERE IS CONSIDERABLE MODEL TO MODEL AND
MODEL RUN TO MODEL RUN UNCERTAINTY FOR THIS UPPER TROUGH, SO
IT IS HARD TO TELL WHETHER PRECIPITATION WILL OCCUR OVER OUR
FORECAST AREA. BASED ON THE ECMWF/GEM, THE FIRST CHANCE OF
PRECIPITATION WOULD BE WEDNESDAY AS WARM ADVECTION DEVELOPS
ACROSS THE CENTRAL PLAINS.

&&

.AVIATION...

MVFR AND POSSIBLY EVEN IFR CIGS COULD DEVELOP EARLY THIS MORNING
GIVEN THE FAIRLY MOIST LOWER LEVELS AND NOCTURNAL BOUNDARY LAYER
COOLING. SOUTHEASTERLY WINDS WILL INCREASE TO 15-20KTS BY
MID-MORNING AS SURFACE LOW PRESSURE DEVELOPS OVER WESTERN KANSAS. BY
21-23Z, THE WINDS WILL SHIFT TO THE SOUTH AND SOUTHWEST AS A DRYLINE
MOVES THROUGH. THUNDERSTORMS ARE POSSIBLE AHEAD OF THE DRYLINE THIS
MORNING INTO EARLY THIS AFTERNOON. THERE IS A BETTER CHANCE OF
THUNDERSTORMS AT HAYS BETWEEN 20 AND 23Z SINCE THIS LOCATION WILL
STAY AHEAD OF THE DRYLINE THROUGH THE AFTERNOON.

&&

.FIRE WEATHER...

A LOW PRESSURE SYSTEM WILL MOVE EAST FROM COLORADO, BRINGING
SOUTHWEST WINDS OF 20 TO 30 MPH AND GUSTY TO SOUTHWEST KANSAS. A
DRY LINE WILL PUSH EAST LATE THIS MORNING, BRINGING LOW RELATIVE
HUMIDITIES IN THE 10 TO 15 PERCENT RANGE TO FAR SOUTHWEST KANSAS.
FIRE WEATHER CONDITIONS WILL BE CRITICAL AND OUTDOOR BURNING
SHOULD NOT BE ALLOWED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  54  73  44 /  30  10  10  10
GCK  80  47  66  42 /  20  20  20  10
EHA  78  46  69  42 /  20  10  10  10
LBL  82  47  71  44 /  20  10  10  10
HYS  84  55  71  44 /  60  60  30  30
P28  88  56  78  48 /  50  50  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7
PM MDT/ THIS EVENING FOR KSZ061>063-074>076-084>086.

&&

FN12/24/24
Hazardous weather outlook, May 11, 4:04 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
504 AM CDT WED MAY 11 2011

KSZ030-031-043>046-061>066-074>081-084>090-121145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
504 AM CDT WED MAY 11 2011 /404 AM MDT WED MAY 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORM OUTFLOW WILL CAUSE STRONG WINDS IN FAR
SOUTHWEST KANSAS THROUGH 8 AM. SOUTHERLY WINDS COULD GUST AS HIGH
AS 55 MPH AT TIMES IN PLACES LIKE LIBERAL...SUBLETTE...ELKHART...ULYSSES
AND SYRACUSE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON
ALONG A LINE FROM SCOTT CITY TO DODGE CITY TO ENGLEWOOD AND THEN
MOVE NORTH AND NORTHEASTWARD INTO CENTRAL AND SOUTH CENTRAL KANSAS
BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS ARE EXPECTED TO
RAPIDLY BECOME SEVERE. DAMAGING WINDS...VERY LARGE HAIL AND
TORNADOES ARE POSSIBLE WITH THE STRONGEST STORMS.

CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED IN PARTS OF
SOUTHWESTERN KANSAS THIS AFTERNOON INCLUDING LIBERAL...GARDEN
CITY...ELKHART AND SYRACUSE. SEE THE LATEST RED FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING ALONG AND
EAST OF A LINE FROM SCOTT CITY TO DODGE CITY TO ENGLEWOOD.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 11, 6:26 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     LAKIN                   37.94N 101.26W
05/11/2011                   KEARNY             KS   LAW ENFORCEMENT

            A TELEPHONE POLE WAS BLOWN DOWN IN LAKIN.

&&

JFINCH
Local storm report, May 11, 6:29 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG ULYSSES                 37.58N 101.36W
05/11/2011                   GRANT              KS   LAW ENFORCEMENT

            TWO TREES WERE BLOWN DOWN.

&&

JFINCH
Local storm report, May 11, 6:41 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 AM     TSTM WND GST     HUGOTON                 37.18N 101.35W
05/11/2011  M0 MPH           STEVENS            KS   AWOS

            THE AWOS SITE AT THE WESTERN EDGE OF HUGOTON REPORTED A
            WIND GUST OF 69 MPH.

&&

JFINCH
Local storm report, May 11, 6:58 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     NON-TSTM WND GST 5 N SCOTT CITY          38.55N 100.91W
05/11/2011  E60 MPH          SCOTT              KS   PUBLIC

            THE STRONG WINDS WERE BLOWING DIRT AND DUST, REDUCING
            VISIBILITY TO AROUND 200 YARDS. THE DRIVER WAS HEADING
            SOUTH AND RAN INTO THE STRONG WINDS AND REDUCED
            VISIBILITY AT 9 MILES OF SCOTT CITY.

&&

BURKE
Special weather statement, May 11, 7:40 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 AM CDT WED MAY 11 2011

KSZ077-078-111415-
FORD-GRAY-
840 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY AND
SOUTHWESTERN FORD COUNTIES...

AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOWLER...MOVING NORTH AT 50 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHEASTERN GRAY AND SOUTHWESTERN FORD COUNTIES...
INCLUDING THE CITIES OF THE HAGGARD ELEV AND ENSIGN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3777 10034 3778 10000 3748 10007 3748 10034
TIME...MOT...LOC 1341Z 184DEG 43KT 3747 10022

AWJ
Special weather statement, May 11, 8:07 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 AM CDT WED MAY 11 2011

KSZ078-111430-
FORD-
907 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD COUNTY...

AT 902 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF FORD...MOVING NORTH AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN FORD COUNTY...INCLUDING THE CITIES OF FT.
DODGE AND WRIGHT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3791 9994 3791 9957 3760 9975 3760 9998
TIME...MOT...LOC 1407Z 185DEG 38KT 3770 9988

AWJ

The radar

The Dodge City radar (KDDC), 11 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Ford

When
May 11, 8:16 AM CST
Where
Ford County, 2.59 mi ESE of Wright
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -99.840

Hail, Ford

When
May 11, 8:17 AM CST
Where
Ford County, 3.88 mi NE of Wright
Measured
1.25 in hail
Reported by
Public
Coordinates
37.820, -99.830

Hail, Pawnee

When
May 11, 9:05 AM CST
Where
Pawnee County, 6.78 mi NNW of Burdett
Measured
0.88 in hail
Reported by
Public
Coordinates
38.290, -99.570

Hail, Rush

When
May 11, 9:25 AM CST
Where
Rush County, 2.63 mi SW of Timken
Measured
0.75 in hail
Reported by
Public
Coordinates
38.440, -99.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326512, 326513, 326514, 326515.